Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 25, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 3, 2002, 2:37 PM MDT for Albany County, Wyoming. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 2:37 PM MDT (20:37 UTC)
- Expired
- Jul 3, 2002, 3:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 138 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 2:45 PM MDT | Hail 1 | Laramie, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3548 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
217 WUUS55 KCYS 032037 SVRCYS WYC001-032100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 237 PM MDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ALBANY COUNTY IN SOUTHEAST WYOMING * UNTIL 300 PM MDT * AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL ALBANY COUNTY...OR ABOUT 45 MILES WEST OF WHEATLAND...MOVING NORTHEAST AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4233 10603 4185 10601 4182 10537 4233 10566 GRIFFITH WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:10 AM MDT, 13 hours 27 minutes earlier.
Area forecast discussion, Jul 3, 1:10 AM MDT, 13 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 110 AM MDT WED JUL 3 2002 THE FIRST REAL THREAT OF SHOWERS AND THUNDERSTORMS IN SOME TIME WILL EXIST OVER THE CWA THIS AFTERNOON AND TONIGHT. HUMIDITIES THROUGHOUT THE ATMOSPHERE INCREASE DURING THAT TIME WITH PRECIPITABLE WATER VALUES OVER AN INCH IN AREAS EAST OF THE LARAMIE RANGE. A SHORTWAVE TROUGH OVER NORTHERN ARIZONA EARLY THIS AFTERNOON WILL MOVE OVER THE CWA SLOWLY THIS AFTERNOON AND TONIGHT. IN ADDITION...UPPER LEVEL DIVERGENCE AND MID LEVEL CONVERGENCE WILL BE OVER AREAS EAST OF THE LARAMIE RANGE. SOME SEVERE POTENTIAL EXISTS MAINLY IN THE NEBRASKA PANHANDLE WITH THE DEEPER MOISTURE...BETTER SHEAR AND STEEPER LAPSE RATES. WILL GO WITH A 40 OR 50 PERCENT COVERAGE OF SHOWERS AND STORMS EAST OF THE LARAMIE RANGE THIS AFTERNOON WITH THE ACTIVITY SLOWLY ENDING FROM WEST TO EAST TONIGHT. MAIN MODEL DIFFERENCES ARE THE AVN DEPICTION OF A STRONGER SHORTWAVE TROUGH AND LARGER QPF AMOUNTS FROM THE ETA. THE ATMOSPHERE DRIES SOME FOR THURSDAY AND CONTINUING FOR FRIDAY AND WILL BE MORE STABLE. MOST OF THE ACTIVITY WILL BE ALONG AND TO THE EAST OF A SURFACE LOW PRESSURE TROUGH SHICH WILL BE NEAR THE WYOMING AND COLORADO BORDER THURSDAY AND FRIDAY. TEMPERATURES WILL BE A BIT COOLER DURING THE DAY THROUGH FRIDAY WITH MORE CLOUD COVER AND COOLER 700 MB TEMPERATURES. WILL TAKE A LOOK AT THE LATER PERIODS OF THE FORECAST BEFORE THE FORECAST ISSUANCE. .CYS... WY...NONE. NE...NONE. WEILAND
In the hours before
Special weather statement, Jul 3, 10:51 AM MDT, 3 hours 46 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-031830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1051 AM MDT WED JUL 3 2002 ...SPOTTER ACTIVATION MAY BE NEEDED TODAY IN PORTIONS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE... SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON. THE STORMS WILL MOVE ONTO THE PLAINS WHERE THE AIRMASS IS UNSTABLE AND THERE IS AMPLE LOW LEVEL MOISTURE. A FEW OF THE STORMS MAY BECOME STRONG AND PRODUCE HAIL AND GUSTY WINDS. THE PRIMARY AREA OF CONCERN WILL BE THE EAST CENTRAL PLAINS OF WYOMING THIS AFTERNOON...INTO THE NORTHWEST NEBRASKA PANHANDLE THIS EVENING. && STARK WCJIN-WYSE-WYNE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:23 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 37 min |
| Jul 3, 3:29 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.